Features

Some treat acne with MoM

Q. My son has suffered from horrible acne for two years, even after seeing two different dermatologists. We’ve tried everything, from prescriptions and Proactiv to laser treatments. There’s nothing left to try except Accutane, but we worry about side effects.

After using milk of magnesia on his face for only two weeks, his skin has improved. It is so much better that instead of hiding behind shoulder-length hair, he got his hair cut so his face can actually be seen now.

Milk of magnesia definitely works on severe acne. Be sure to get the original flavor of MoM, because the mint one contains mineral oil. It’s wonderful to have my son smiling again.

A. Dermatologists are skeptical that milk of magnesia would be helpful against acne even though a letter in the Archives of Dermatology (January 1975) stated that topical application of MoM might reduce redness and inflammation.

We have received a number of testimonials like yours. Certainly there is little harm in trying MoM on blemishes.

Under appropriate medical supervision, Accutane can be effective against severe acne, but it is expensive and has some potentially serious side effects.

Q. I have taken simvastatin for many years, and during the past year or so I have developed extreme intolerance to heat. My face gets flushed beet red, to the dismay of my companions who wonder if they should treat me for heatstroke. Can simvastatin cause this reaction? Or is something else going on?

P.S. The only other medication I take is Detrol.

A. We could find no link between the cholesterol-lowering drug simvastatin (Zocor) and heat intolerance. Detrol, on the other hand, could be the culprit behind your problem.

Detrol and other bladder medicines are considered anticholinergic drugs. Medications such as Detrol, Ditropan, Enablex and VESIcare can cause symptoms such as dry mouth and constipation. They also reduce the body’s ability to sweat. That makes people vulnerable to overheating because the evaporation of perspiration is a crucial means of cooling off.

Be very careful to avoid situations where you might become overheated. Heatstroke is a dangerous complication!

Q. I took Fosamax for osteoporosis and started waking up every night with hip and leg pain. One friend mentioned that she also developed bone pain while taking Fosamax, while another complained of terrible backaches.

I told my doctor, and he said he had never heard of such problems. After stopping the drug, the pain gradually subsided. My doctor is still dubious. What other options for osteoporosis won’t cause such terrible pain?

A. Medications like Fosamax, Actonel and Boniva can sometimes cause severe and occasionally incapacitating bone, joint or muscle pain. We’re surprised your doctor was unaware of this complication, as the Food and Drug Administration has issued warnings about it.

There are other drugs for osteoporosis, such as Evista (raloxifene), Forteo (teriparatide) and Miacalcin (calcitonin). We discuss the pros and cons of drugs and nondrug approaches in our Guide to Osteoporosis. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. U-92, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site: www.peoplespharmacy.com.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: www.PeoplesPharmacy.com. Their newest book is “Favorite Home Remedies From The People’s Pharmacy.”


Click here to comment on this story »





Blogs

Parting Shot: Old Athol

It has been what we in the news biz refer to as a slow news day. Gads. I know DFO was worried the level of excitement would wane with the ...


The week that was…

Tonight is the last “Idaho Reports” show of the season – don’t miss it! It includes a roundup of the events of the past week, a report on campaign finance, ...



Frank’s Franks will return

The Spokane Valley Blog heard from a couple of people yesterday that Frank's Franks was missing from its usual spot in front of Spokane Valley Tech. Frank Alberti, who moved ...




Sections


Profile

Contact the Spokesman

Main switchboard:
(509) 459-5000
Customer service:
(800) 338-8801
Newsroom:
(509) 459-5400
(800) 789-0029
Back to Spokesman Mobile